Acute inflammatory demyelinating polyneuropathy associated with pegylated interferon alpha 2a therapy for chronic hepatitis C virus infection.
Autor(es): Khiani Vijay,Kelly Thomas,Shibli Adeel,Jensen Donald,Mohanty Smruti R
Resumo: The combination of pegylated interferon (Peg-IFN) and ribavirin is the standard of care for chronic hepatitis C virus (HCV) infection treatment. In general, common side effects related to this combination therapy are mild and are very well tolerated. However, peripheral neuropathy including demyelinating polyneuropathy related to Peg-IFN is extremely rare. We present the first case of an acute inflammatory demyelinating polyneuropathy (AIDP) associated with Peg-IFN-alpha 2a (Pegasys) after 16 wk of a combination therapy with Pegasys and ribavirin in a 65-year-old woman with chronic HCV infection. She developed tingling, numbness, and weakness of her upper and lower extremities and was hospitalized for acute neurological deficits. Her clinical course, neurological findings, an electromyogram (EMG), nerve conductions studies (NCS), muscle biopsy, and a sural nerve biopsy were all consistent with AIDP likely related to Pegasys use. The patient recovered completely with the use of intravenous immunoglobulin (IVIG) including physical therapy and neurological rehabilitation. It is very important that gastroenterologists and/or hepatologists recognize this rare neurological complication related to Peg-IFN treatment very early, since it requires a prompt discontinuation of therapy including an immediate referral to a neurologist for the confirmation of diagnosis, management, and the prevention of long-term neurological deficits.
Imprenta: World Journal of Gastroenterology, v. 14, n. 2, p. 318-321, 2008
Identificador do objeto digital: 10.3748/wjg.14.318
Descritores: Guillain-Barre Syndrome - Pathogenesis ; Guillain-Barre Syndrome - Proteins ; Guillain-Barre Syndrome - Cytokines ; Guillain-Barre Syndrome - Viral infections ; Guillain-Barre Syndrome - Virus
Data de publicação: 2008